|Citalopram & Trazadone and negative sexual side effects
Jul 3, 2011
I am a 50 year old male and have been HIV+ 2005. My viral load is undetectable and I take Atripla. My doctor says my testosterone levels are normal. I've been unemployed and job hunting since August 2009. Three months ago it all began to catch up with me. I became sad and unable to stay asleep at night. I spoke with my doctor and we agreed to try an anti-depressant (citalopram) and a sleep aid (Trazadone). I do feel much better and sleep well now. I have even dropped a little weight and have more energy for the gym. Physically I'm feeling and looking good and mentally I feel good too. However, these meds have made sex, even masturbation, difficult. I made a recent comment to my doctor that if they had the opposite side effect I'd be one happy camper! Are there any meds similar to what I'm taking that don't mess with a man's erection or sex drive as much? It should be noted my prescription coverage highly favors generics ($2 fills) over name brands.
| Response from Dr. Fawcett
Thanks for writing. It's ironic that both depression and anti-depressants can cause sexual side effects. Of the two drugs you are taking, trazadone (an antidepressant often used as a sleep aid) causes sexual side effects far less than citalopram (Celexa), an SSRI type of antidepressant (selective serotonin reuptake inhibitors). SSRIs, while safe and very effective antidepressants, do have this well-known side effect. Since you report feeling much better and sleeping well, I would be cautious about changing your meds. Some people recommend altering the time you take the SSRI. For example, if you typically have sex in the evening, you might try taking it before bed so that blood levels are slightly lower by the next evening. Remember, however, that blood levels of SSRIs fall slowly and since you also take trazadone before bed for sleep, you need to clear such timing with your physician. Other people have found that erectile dysfunction drugs (like Cialis or Viagra) help them counteract the effects of the antidepressant.
Finally, there are some antidepressants that have fewer sexual side effects. These include nefazadone (Serzone) and buproprion (Wellbutrin). Your doctor could help you determine if these would complement your current medications.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.